are they really blisters that ooze? or do they resemble blisters? is it very itchy?
It’s quite possible that your daughter has developed PCT (Porphyria Cutanea Tarda) as a result of her disease. This is from an article in Wikipedia; a number of HCV patients have this disorder:
From the wiki article:
“Typically, patients who are ultimately diagnosed with PCT first seek treatment following the development photosensitivities in the form of blisters and erosions on commonly exposed areas of the skin. This is usually observed in the face, hands, forearms, and lower legs. It heals slowly and with scarring. Though blisters are the most common skin manifestations of PCT, other skin manifestations like hyperpigmentation (as if they are getting a tan) and hypertrichosis (mainly on top of the cheeks) also occur. PCT is a chronic condition, with external symptoms often subsiding and recurring as a result of a number of factors. In addition to the symptomatic manifestation of the disease in the skin, chronic liver problems are extremely common in patients with the sporadic form of PCT. These include hepatic fibrosis (scarring of the liver), cirrhosis, and inflammation. However, liver problems are less common in patients with the inherited form of the disease.”
“While inherited deficiencies in uroporphyrinogen decarboxylase often lead to the development of PCT, there are a number of risk factors that can both cause and exacerbate the symptoms of this disease. One of the most common risk factors observed is infection with the Hepatitis C virus. One review of a collection of PCT studies noted Hepatitis C infection in 50% of documented cases of PCT. Additional risk factors include alcohol abuse, excess iron, and exposure to chlorinated cyclic hydrocarbons.”
For now, she should probably avoid direct sunlight; if she needs to go outside, she should consider hat and gloves, etc; try to keep covered as much as reasonable possible, at least until she can get medical attention.
I believe one of the ways it’s treated is by blood-letting, or phlebotomy; as well as by successful management of the Hep C.
Good luck to her,
thank you so much , that is what she has. but to afford a doctor right now is almost impossible. but i am going to try to get her medacad or something. thank you again for your help.
You're quite welcome; good luck with the medicaid,
I also had PCT-porphyria. Bill is absolutely correct. NO sun at all. I wore a big floppy hat, gloves and a UV long sleeve shirt. I even wore this getup when driving. The phlebotomies get rid of the excess ferritin / iron. I had 5 and another on this forum had 10 (I think). Tell her to avoid iron in her foods and vitamins. I can't think of anything else right now. .............one more thing, my hands have healed completely, very little scarring. I also treated my Hep C and cleared it. Good Luck to her & welcome to the forum
Good post, Bill. It could explain some of the funny blisters I have had lately, mostly on face, hands and legs. It has been a long term problem that wasn't too bad during TX but has worsened since my relapse. I always wondered what it is becasue it is unlike any kind of rash I have had before.
Wow, I think PCT is associated with elevated serum ferritin; I would have thought your Tx team thought of testing for that. If not, could it be partially culpable for treatment difficulties, including relapse? By all means discuss this with them; maybe they can check for the presence of porphyrions in your blood, and take appropriate action. How are you holding up lately? Have you had a follow up with your treating doctor yet? Let me know how this turns out, and take good care,
Thanks, Bill. Haven't had the follow up with doctor yet as I have been out of town. I'll mention this to them and see. I'll let you know as I am really interested in the possible causes for my relapse. They didn't really test me for anything before TX that I know of other than blood and liver panels, but my current doc has my TP records with had lots of tests that I am unaware of.
I don't know the answer. But have a question. I have hep c. I have had it for several years. Starting treatment soon. I have recently got blisters on my chin and side of face as well as arm and my groin area. My face is so itchy and looks horrible. Could this be from my hep c getting worse and my liver. Doctors Don t have a clue but put me on antibiotics. For a bacteria skin infection. I just don't get it. Anyone else ever have this